home alternative medicine herbs science ask the doctor biography blog
horizontal ridge phenomena include:
lines are associated with albumin deficiency (as is kidney disease, and liver
and severe malnutrition), but also seen in chemotherapy. (source
eMedicine). They seem to be a simple interruption of pigmentation.
|Mees' lines or Aldrich-Mees' lines are horizontal lines of discoloration which occur on the nails of the fingers and toes after an episode of poisoning with arsenic or thallium or other heavy metals. They can also appear if the subject is suffering from renal failure. They are typically white bands traversing the width of the nail. With growth of the nail, they are displaced upward on the nail and eventually disappear when trimmed. (wikipedea)|
Nail Ridges: Horizontal lines
may be a marker of a past episode of severe illness
(I wouldn't swear to this - I think this may happen after minor injury?)
("spoon nails") not exactly a horizontal ridge, this "depression",
but needs to be distinguished.|
may exhibit many different abnormalities. In
the condition known as koilonychia ("spoon nails"), the nails are
flattened and have concavities. This condition may be associated with iron deficiency
(but it can simply be a normal variant).. |
striata = white
striations on the nails. (I went to the University
library to look up nail stuff.
They didn't have color copying.) (These
are the sort of white marks people associate with zinc difficiency, aren't they?)
A group of oncologists describe how a patient on chemotherapy developed fingernail anomalies."Two months into his second-line chemotherapy, he developed multiple, concomitant, transverse and longitudinal black lines in all of his fingernails and toenails. After an interval of 3 months, he presented a complex pattern of nail hyperpigmentation, from combined dense horizontal and longitudinal streaks in some nails to diffuse black discoloration in others (Figure). Other associated changes included koilonychia, dystrophy, and friability of nail plates." The point here is that these doctors had no idea why these disfigurations were occurring.
Skinmed. 2007 Mar-Apr;6(2):95-6. "A complex pattern of melanonychia and onycholysis after treatment with pemetrexed for lung cancer." Dasanu CA, Wiernik PH, Vaillant J, Alexandrescu DT.